MAUDE Adverse Event Report: ENDOLOGIX AFX2; BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; BIFURCATED STENT GRAFT
Model Number BEA25-70/I20-30
Medical Device Problem Codes Off-Label Use (1494); Lack of Effect (4065)
Health Effect - Clinical Codes Fistula (1862); Unspecified Infection (1930); Ischemia (1942)
Date of Event 09/08/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device involved in this event was explanted and was retained at the user facility.Patient medical records and imaging studies will be requested for further evaluation by the clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx2.H3 other text: device is being retained at the hospital.
 
Event or Problem Description
The patient was implanted with the ovation prime stent graft system to treat an abdominal aortic aneurysm (aaa).Approximately eight and half (8.5) years post initial procedure, the aaa was found to have still been growing.Only computed tomography (ct) scans were performed to detect the aneurysm growth and no angiogram was done; however, the physician elected to explant the stent grafts in (b)(6) 2024 (exact date is unknown).The graft was fully intact when explanted but it was covered in bile and pus.The proximal fixation stent of the ovation prime was not explanted and remained in the patient.The explanted stent grafts were not returned and the final patient status at the time was not reported to endologix.This event was previously reported under mdr # 3008011247-2024-00104.It was reported that the patient came back emergently for an unknown reason and was implanted with an afx2 bifurcated stent graft on (b)(6) 2024.On 09/08/2024, it was reported that there was a distal tube graft leak with endovascular aortic repair (evar) at the distal aspect of the aaa tube graft.The following complications were noted: colectomy with ileostomy, open belly that has granulated, pigtail in retroperitoneum draining bile, aortoduodenal fistual, gastrointestinal gi bleed that has a gastric source, and a dead pressor induced right forefoot.The patient refused palliative care and was transferred to another facility for treatment.Cultures showed growing yeast and gram plus cocci.The decision was made to explant the afx2 stent graft on (b)(6) 2024.It was reported the patient is stable and recovering in the intensive care unit (icu).The explanted stent was sent to the hospital pathology department and has been requested for return to endologix.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.The review confirms there were no manufacturing or processing non-conformities identified that would contribute to the reported adverse event/incident.An evaluation of the device could not be completed as the device was explanted and was not returned to endologix.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows that the infection, aorto-enteric fistula, and lower extremity ischemia (bilateral foot gangrene) are confirmed.The surgical conversion with explant is unconfirmed.This is moderately consistent with the reported adverse event/incident.Procedure related harms include hemodynamic instability.The clinical assessment determined that there was evidence to reasonably suggest additional endovascular procedure (afx bifurcated stent graft and non endologix right common iliac artery limb) and pseudoaneurysm occurred on (b)(6) 2024 that was not included in the event as reported.The additional endovascular procedure and pseudoaneurysm was discovered during review of the operative report dated (b)(6) 2024 month post implant ct scan.The infected graft was likely related to the past surgical procedures (post operatively (b)(6) 2024 developed abdominal compartment syndrome with large retroperitoneal hematoma, mesenteric tear, right iliac artery bleeding and ileum resection) anatomy related.These past procedures could have contributed to the aorto-duodenal fistula.The patient was known to have escherichia coli sepsis when the afx procedure was done on (b)(6) 2024.The intervention was urgent due to active bleeding in the aortic sac.The cause of the bilateral leg ischemia with foot gangrene in rehabilitation is indeterminate.The final patient status was reported as stable and recovering in the intensive care unit.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Device iteration is afx2.Corrections: e1: physician name, hospital name, address, city, zip code, state, fax and phone have been updated.G3: awareness date has been updated.H6: investigation finding codes: remove code 3233.H6: investigation conclusion codes: remove code 11.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.The review confirms there were no manufacturing or processing non-conformities identified that would contribute to the reported adverse event/incident.An evaluation of the device could not be completed as the device was explanted and was not returned to endologix.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows that the infection, aorto-enteric fistula, and lower extremity ischemia (bilateral foot gangrene) are confirmed.The surgical conversion with explant is unconfirmed.This is moderately consistent with the reported adverse event/incident.Procedure related harms include hemodynamic instability.The clinical assessment determined that there was evidence to reasonably suggest additional endovascular procedure (afx bifurcated stent graft and non endologix right common iliac artery limb) and pseudoaneurysm occurred on (b)(6) 2024 that was not included in the event as reported.The additional endovascular procedure and pseudoaneurysm was discovered during review of the operative report dated (b)(6) 2024 month post implant computed tomography scan.Additionally, the aorto-duodenal fistula with infection of the aorta was present with the (non-endologix) dacron graft on the computed tomography imaging dated (b)(6) 2024 which is prior to the afx2 implantation.The safety and effectiveness of implanting an afx2 bifurcated stent within a dacron graft has not been established - off label outside of treatment range.The infected graft was likely related to the past surgical procedures (post operatively (b)(6) 2024 developed abdominal compartment syndrome with large retroperitoneal hematoma, mesenteric tear, right iliac artery bleeding and ileum resection) anatomy related.These past procedures could have contributed to the aorto-duodenal fistula.The patient was known to have escherichia coli sepsis when the afx procedure was done on (b)(6) 2024.The intervention was urgent due to active bleeding in the aortic sac.The cause of the bilateral leg ischemia with foot gangrene in rehabilitation is indeterminate.The final patient status was reported as stable and recovering in the intensive care unit.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Device iteration is afx2.Corrections: b6: relevant tests and lab data has been updated.G3: awareness date has been updated.H10/h11: additional manufacturer narrative/corrected data has been updated.

Brand Name
AFX2
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
Manufacturer (Section G)
ENDOLOGIX
2 musick
,
irvine CA 92618
Manufacturer Contact
gary kirchgater
2 musick
,
irvine, CA 92618
8009832284
MDR Report Key20334377
Report Number3011063223-2024-00142
Device Sequence Number8097412
Product Code MIH
UDI-Device Identifier00818009014832
UDI-Public(01)00818009014832(17)270201
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberBEA25-70/I20-30
Device Lot Number2762051004
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/09/2024
Supplement Date Received by Manufacturer12/03/2024
01/17/2025
Initial Report FDA Received Date09/30/2024
Supplement Report FDA Received Date12/03/2024
01/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/28/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age72 YR
Patient SexMale